Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 42, NWS Sioux Falls, SD

June 6, 20184 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 6, 2018, 3:54 AM CDT for 4 counties in Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 3:54 AM CDT (08:54 UTC)
Expired
Jun 6, 2018, 4:30 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:00 AM CDTHAIL 12 Ese Lismore, MN50+ MPH WINDS ALONG WITH THE HAIL DESTROYED CROP IN THE FIELDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS53 KFSD 060854
SVRFSD
MNC033-063-101-105-060930-
/O.NEW.KFSD.SV.W.0042.180606T0854Z-180606T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
354 AM CDT WED JUN 6 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jackson County in southwestern Minnesota...
  Nobles County in southwestern Minnesota...
  Southwestern Cottonwood County in southwestern Minnesota...
  Southeastern Murray County in southwestern Minnesota...

* Until 430 AM CDT.

* At 353 AM CDT, a severe thunderstorm was located over Lismore, or
  16 miles northwest of Worthington, moving east at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Worthington around 410 AM CDT.
  Fulda around 415 AM CDT.
  Brewster around 420 AM CDT.
  Heron Lake around 430 AM CDT.

Other locations impacted by this severe thunderstorm include Kinbrae,
Okabena and Dundee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4359 9523 4359 9600 4384 9602 4398 9528
TIME...MOT...LOC 0853Z 261DEG 42KT 4373 9589 

HAIL...1.25IN
WIND...60MPH
 
$$

MJF
2 follow-up statements
526 
WWUS53 KFSD 060921
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
421 AM CDT WED JUN 6 2018

MNC033-063-101-105-060930-
/O.CON.KFSD.SV.W.0042.000000T0000Z-180606T0930Z/
Jackson MN-Nobles MN-Cottonwood MN-Murray MN-
421 AM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN JACKSON...NOBLES...SOUTHWESTERN COTTONWOOD AND
SOUTHEASTERN MURRAY COUNTIES...

At 420 AM CDT, a severe thunderstorm was located near Worthington,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Worthington around 425 AM CDT.
  Brewster around 430 AM CDT.

Other locations impacted by this severe thunderstorm include 
Kinbrae, Okabena and Dundee. The thunderstorm overall continues to 
weaken, therefore the 60 mph winds and quarter sized hail will be 
isolated. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4359 9523 4359 9600 4384 9602 4398 9528
TIME...MOT...LOC 0920Z 259DEG 39KT 4365 9569 

HAIL...1.00IN
WIND...60MPH
 
$$

MJF
791 
WWUS53 KFSD 060927
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
427 AM CDT WED JUN 6 2018

MNC033-063-101-105-060937-
/O.EXP.KFSD.SV.W.0042.000000T0000Z-180606T0930Z/
Jackson MN-Nobles MN-Cottonwood MN-Murray MN-
427 AM CDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON...
NOBLES...SOUTHWESTERN COTTONWOOD AND SOUTHEASTERN MURRAY COUNTIES
WILL EXPIRE AT 430 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4359 9523 4359 9600 4384 9602 4398 9528
TIME...MOT...LOC 0927Z 261DEG 42KT 4366 9559 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:15 AM CDT, 39 minutes earlier.

Area forecast discussion, Jun 6, 3:15 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
315 AM CDT Wed Jun 6 2018

.SHORT TERM...(Today and Tonight)
Issued at 313 AM CDT Wed Jun 6 2018

Short wave energy continues to move eastward across the northern
plains at this time. The convection has merged into a complex
extending from northern MN, southward to east central SD. Monitoring
the potential for severe winds with the southern extent of this line
as it travels across our northern zones through the early morning
hours. However a bigger issue has been the development of wake low
pressure behind the line. Huron gusted to 74 mph behind this line
between 2 am and 3 am. Issued a high wind warning for Brule, Jerauld
and Beadle county earlier at 1 am, and recently extended it eastward
for Kingsbury county. Will monitor the winds behind the line, as
well as along the line for any future convective warnings or high
wind warnings as it moves east.

A bit of a wind shift/cold front is associated with this short wave
with a north to northeast surface flow of air moving southward. The
next problem area will be our zones in northwest IA along the
advancing wind shift from mid afternoon to the evening hours.
Effective CAPE is near 3000 J/kg in these areas with steep lapse
rates. 0-3km winds are rather weak at only 5 to 15 knots keeping 0-
3km bulk shear a bit subdued at 20 knots. But 3-6km winds are
stronger averaging 25 to 30 knots. With a veering profile, some
updrafts could sustain and rotate producing a risk for severe
weather for several hours with large hail and isolated damaging
winds. However in the forthcoming HWO, will move the slight risk a
bit further southward by 30 or 40 miles to match the surface to
925mb wind shift where convergence is maximized. Tonight is a real
question mark, as some cams such as the ARW shove the convection
down to Interstate 80 along a southward cold pool, with the NAM and
NMM further north lingering convection in our southern zones. At
this time believe that there is a real chance that the worst of the
convection could become cold pool dominated and head south,
therefore only have scattered pops in for overnight and late tonight
in our southern zones generally from I 90 southward as a weak low
level jet returns. Concerning temperatures, going temperatures still
looked pretty good and altered them little.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 AM CDT Wed Jun 6 2018

Areas of showers and thunderstorms will gradually taper off Thursday
morning as the frontal boundary moves south and weakens. However,
different impulses of energy at upper levels and warm air advection
will continue to provide forcing for some isolated storms Thursday
afternoon and evening. Capping remains strong for most of the area,
but decent low-level jet should help storms to move over northwest
Iowa and portions of southwest Minnesota with an advancing upper
trough. The environment looks marginal for severe threat due to weak
shear and instability, but a few strong to marginally severe storms
are possible over northwest Iowa. It will be cooler than previous
days, still a few degrees above normal. Highs will range in the
lower 80s.

Thunderstorms could linger through the overnight, mainly across our
far eastern zones in northwest Iowa, where better dynamics will
persist. For the rest of the weekend, a persistent pattern of upper
shortwaves riding along the ridge will continue. Friday looks
relatively dry through the day, but models bring some thunderstorm
chances by Friday night into Saturday.

The ridge-riders pattern continues through next week. There are some
differences in timing and strength of these embedded shortwaves
Saturday and beyond. Have kept PoPs as guidance suggests with
periodic thunderstorm chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1041 PM CDT Tue Jun 5 2018

Rain showers and isolated thunderstorms will move through the
region overnight into the morning hours. These storms will be high
based, so only mid-to-high cloud layers are expected. An overall
switch from south to north winds is forecast for most sites, save
for KSUX. Along and south of an east-west line running through
KSUX, isolated strong thunderstorms are possible during the
afternoon. Hail and damaging wind gusts will be possible in the
vicinity of the strongest storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 4 AM CDT early this morning for SDZ039.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...05
AVIATION...VandenBoogart
Hazardous weather outlook, Jun 5, 9:59 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
959 PM CDT Tue Jun 5 2018

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>069-070300-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-
959 PM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will be possible overnight into early
Wednesday morning. A couple of these storms may be severe with up
to quarter sized hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will again be possible Wednesday afternoon
into the nighttime hours, but the better chances should be from
extreme southeast South Dakota into northwest Iowa. A few storms
may produce severe weather and heavy rainfall through Wednesday
night.

Additional storms will be possible Thursday night through Friday
night. A few storms during this time may also be strong to severe
with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-070300-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Clay SD-Union-
959 PM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Wednesday afternoon and
continue into the night. A few storms may produce severe weather
and heavy rainfall through Wednesday night. Hail up to the size of
ping pong balls and wind gusts up to 60 mph are the main threats
with any severe storms that develop.

Additional storms will be possible Thursday night through Friday
night. A few storms during this time may also be strong to severe
with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.